Drought, Northwest Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Rounds of showers and a few thunderstorms in early October made a small dent in the drought conditions across mainly western and central New Mexico. Areas that saw the least amount of precipitation, and arguably need it the most, were the eastern plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Rounds of showers and a few thunderstorms in early October made a small dent in the drought conditions across mainly western and central New Mexico. Areas that saw the least amount of precipitation, and arguably need it the most, were the eastern plains. October precipitation was generally 50 to 100 percent of normal in the plains, with the exception of the northeast, which was generally less than 20 percent of normal. Comparatively, much of the central and western portions of the state had 100 to 200 percent of normal for October. Thus, drought conditions generally improved by a category across the central and west, while the plains continued in extreme (D3) or exceptional (D4) drought. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 8:10 PM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 910 PM MDT FRI SEP 30 2011 .UPDATE... WILL SEND OUT A QUICK UPDATE TO REMOVE ALL POPS FROM THE ZONES FOR THE REST OF THE NIGHT. CHJ && .PREV DISCUSSION...304 PM MDT FRI SEP 30 2011... CURRENTLY...CONVECTION UNDERWAY NORTH AND WEST IN CIRCULATION ABOUT RIDGE CORE OVER THE FOUR CORNERS. PRECIPITABLE WATERS RUNNING AROUND A HALF INCH OR A FEW TENTHS MORE...AND ANYTHING MORE THAN SEVERAL TENTHS OF AN INCH IN HEAVIER SHOWERS WOULD BE HARD TO GENERATE. AT THE SURFACE COMPANION SURFACE HIGH OVER EASTERN AND CENTRAL SWATHS OF NEW MEXICO WILL KEEP CONVECTION SQUASHED DOWN IN SUBSIDING AIR ALOFT. A FEW SOUTHWEST GUSTS OVER THE EASTERN PLAINS WRAPS UP THE WEATHER STORY AS THE WORK WEEK AND THE MONTH OF SEPTEMBER CLOSE OUT. STORY A LITTLE DIFFERENT UP AND DOWNSTREAM...WITH UPSTREAM TROUGH BEGINNING SOUTHWARD DIG DOWN THE WEST COAST FROM CLOSED LOW OVER THE WESTERN GULF OF ALASKA NEAR KODIAK...AND LONGSTANDING MIDWESTERN CLOSED LOW OVER LAKE ERIE POISED TO DIG TO CHESAPEAKE BAY OVER THE WEEKEND. MODELS...IN BROAD AGREEMENT ON THE GENERAL STORY THROUGH MUCH OF THE UPCOMING WORK WEEK...WITH SOME PLACEMENT AND TIMING DIFFERENCES EMERGING FOR FEATURES LATE IN THE WORK WEEK HEADING INTO THE FOLLOWING WEEKEND. ACCEPTED CONSENSUS KEEPS NEW MEXICO UNDER RIDGE THROUGH THE WEEKEND...AS RIDGE CORE DRIFTS SLOWLY FROM THE FOUR CORNERS TO NORTH TEXAS BY SUNDAY NIGHT. UPSTREAM CLOSED LOW MOVES FROM KODIAK ISLAND TO THE PACIFIC NORTHWEST AS ASSOCIATED TROUGH DIGS INTO SOUTHERN CALIFORNIA. WITH WORK WEEK UNDERWAY...TROUGH DIGS SOUTH ACROSS BAJA AND BEGINS EASTWARD DRIFT TOWARD NEW MEXICO. SOUTHWEST FLOW ALOFT WILL START TO CREASE THE WESTERN EDGE OF THE STATE EARLY TUESDAY WITH LEADING SHORTWAVE CIRCULATING THROUGH THE TROUGH BASE ACROSS NEW MEXICO ON WEDNESDAY. MAIN EVENT POISED TO ROLL THROUGH THURSDAY AND FRIDAY...WITH GFS SOLUTION FIRST IN LINE THURSDAY DAYTIME...AND SLOWER ECMWF SOLUTION TRAILING AFTER BY 18 TO 24 HOURS....CROSSING THE STATE FROM EARLY FRIDAY MORNING THROUGH FRIDAY EVENING. WITH LITTLE ARGUMENT ON KINEMATIC EVOLUTION OF TROUGH AND DIFFERENCES ONLY IN TIMING...WILL SPLIT THE DIFFERENCE HERE PENDING IMPROVED SOLUTION HARMONY IN UPCOMING RUNS. WITH A SECOND UPSTREAM WEATHER SYSTEM BLASTING ACROSS THE PACIFIC NORTHWEST AND SCOOTING EASTWARD ACROSS THE NORTHERN AND CENTRAL U.S...NEW MEXICO SHOULD BE SOMEWHAT SOUTH OF THE ACTION FOR THE FOLLOWING WEEKEND IN EITHER A ZONAL OR WEAK SOUTHWESTERLY FLOW DEPENDING ON MODEL PREFERENCE. NEAR TERM...TONIGHT THROUGH MONDAY...MODERATION OF OVERNIGHT TEMPERATURES IN THE EAST...WITH COOLER OVERNIGHTS IN THE WEST. LINGERING SHOWERS OVER THE NORTHERN AND WESTERN MOUNTAINS WILL TAPER OFF AFTER MIDNIGHT WITH GENERALLY LIGHT LOW LEVEL WINDS SHOWING GENERAL SOUTHERLY COMPONENT WHERE NOT MODIFIED BY TERRAIN. FOR SATURDAY...RIDGE CORE MOVING TO THE EASTERN HALF OF NEW MEXICO AS SURFACE TROUGH DEEPENS OVER NORTHEAST CORNER OF THE STATE. BROAD SOUTHERLY LOW LEVEL FLOW WILL SET UP STATUS QUO ON SPOTTY SHOWER COVERAGE...AGAIN MAINLY NORTH AND WEST. A FEW CELLS MAY DEVELOP OVER THE CENTRAL MOUNTAIN CHAIN DURING THE AFTERNOON. TEMPERATURES REBOUNDING WELL FROM COLD FRONTAL PASSAGE A FEW DAYS AGO...WITH EASTERN PLAINS TEMPERATURES TOPPING OUT 5 TO 10 DEGREES ABOVE NORMAL...AND A HANDFUL OF DEGREES ABOVE NORMAL OVER THE WEST. FEW SOUTHWEST BREEZES ON TAP FOR THE EASTERN PLAINS...MAINLY SOUTH OF INTERSTATE 40 AND CLOSE TO SURFACE TROUGH AXIS. LITTLE CHANGE TO OVERNIGHT TEMPERATURE PROFILE. FOR SUNDAY...RIDGE CORE NUDGING ANOTHER NOTCH EAST ACROSS THE TEXAS LINE WITH SURFACE TROUGH MAINTAINING DEPTH OVER NORTHEAST NEW MEXICO. SHOWER COVERAGE INCREASING GRADUALLY...WITH GREATEST COVERAGE OVER THE WEST AND NORTH...BUT SOME ACTIVITY SHOWING UP OVER THE CENTRAL MOUNTAINS AS WELL ON SUNDAY AFTERNOON. INCREASE IN MOISTURE OVER THE WEST WILL BOOST RAINFALL INTENSITY AS WELL MAINLY FROM THE CONTINENTAL DIVIDE WEST TO THE ARIZONA LINE AND SOUTH OF INTERSTATE 40. EASTERN PLAINS WILL REMAIN ESSENTIALLY DRY. STEADY TEMPERATURES SUNDAY...REMAINING WELL ABOVE NORMAL IN THE EAST AND NEAR NORMAL OR SLIGHTLY GREATER IN THE WEST. AFTERNOON SOUTHERLY BREEZES REMAIN IN THE FORECAST OVER THE EASTERN PLAINS CLOSE TO THE TEXAS AND OKLAHOMA BORDERS IN PROXIMITY TO SURFACE TROUGH. LITTLE CHANGE TO OVERNIGHT TEMPERATURES. FOR MONDAY...RIDGE CORE MOVES TO THE HEART OF TEXAS AS SOUTHWEST FLOW CIRCULATING ABOUT WEST COAST TROUGH MOVES INTO WESTERN NEW MEXICO. SURFACE LOW DEEPENING IN RESPONSE OVER ARIZONA WILL HELP PUSH MOISTURE NORTHWARD INTO WESTERN NEW MEXICO FOR UPTICK IN CONVECTION OVER CENTRAL AND WESTERN SECTIONS OF THE STATE...WITH SPOTTY ACTIVITY IF ANY OVER THE EAST. ADDED CLOUD COVER WILL TAKE EDGE OFF DAYTIME MAXIMUM TEMPERATURES...WHICH WILL REMAIN IN SINGLE DIGITS ABOVE EARLY OCTOBER NORMALS PRETTY MUCH STATEWIDE...WARMEST IN THE EAST. EASTERN PLAINS WIND SPEEDS PICKING UP A FEW KNOTS DURING MONDAY AFTERNOON ESPECIALLY NEAR THE TEXAS BORDER. OUTLOOK...TUESDAY THROUGH THURSDAY...SOUTHWEST FLOW OVER THE STATE TUESDAY AS RIDGE CORE MOVES WELL TO THE EAST...AND LEADING SHORTWAVE SWEEPS THROUGH ARIZONA. SHORTWAVE WILL MOVE ACROSS NEW MEXICO ON WEDNESDAY AS UPSTREAM TROUGH INTENSIFIES AND ARRIVES OVER THE FOUR CORNERS DURING THE DAY ON THURSDAY. SURFACE TROUGH OVER NORTHEAST NEW MEXICO WILL DEEPEN RAPIDLY BY MIDWEEK AND HOOK UP WITH INTENSIFYING SURFACE LOW OVER THE FRONT RANGE OF THE CENTRAL ROCKIES BY THURSDAY. TIGHTENING SURFACE PRESSURE GRADIENT WILL SPEED UP SOUTHWESTERLY WINDS OVER THE STATE WEDNESDAY WITH ANOTHER SPEED BOOST ON THURSDAY. SPEEDS ALREADY NEAR ADVISORY THRESHOLDS OVER THE NORTHEAST HIGHLANDS AND ADJACENT PLAINS BY THURSDAY AFTERNOON. TEMPERATURES IN SLOW DECLINE UNDER FALLING HEIGHTS ALOFT THROUGH THE HEART OF THE WORK WEEK...DIPPING BELOW EARLY OCTOBER NORMALS OVER THE WEST THROUGH THURSDAY...AND SLIGHTLY ABOVE NORMAL TO THE EAST. TUESDAY SHOWER COVERAGE OVER CENTRAL AND WESTERN SECTIONS WILL SHIFT FOCUS TO THE CENTRAL AND EAST ON WEDNESDAY...WITH A REINFORCING SWEEP OF SHOWER ACTIVITY MOVING ACROSS THE STATE ON THURSDAY. SHOWERS COULD TURN TO SNOW AND ACCUMULATE OVER THE SUMMITS AND HIGHER SLOPES OF THE NORTHERN TIER OF THE STATE THURSDAY NIGHT AS COLD AIR AND MOISTURE COMBINE WITH UPSLOPE TERRAIN ENHANCEMENT. SHY .AVIATION... SURFACE WINDS WEAKENED MOST LOCATIONS EARLY THIS MORNING AND GAINED A LITTLE MORE SOUTHERLY COMPONENT AS THE DAY PROGRESSED AND THE SURFACE HIGH OVER THE TEXAS PANHANDLE WEAKENED. UPPER HIGH PRESSURE WILL VERY SLOWLY EASE DEEPER INTO NEW MEXICO OVER THE NEXT 24 HOURS KEEPING SIGNIFICANT RAINFALL TO A MINIMUM...WINDS LIGHT TO VERY LOCALLY MODERATE...CLOUD BASES AND ANY CIGS WELL WITHIN THE VFR CATEGORY AND NO SIGNIFICANT VSBY RESTRICTIONS. ONLY A FEW MAINLY LIGHT PRECIPITATION PRODUCING SHRA AND TSRA ARE EXPECTED ACROSS WEST AND NORTH CENTRAL AREAS...MOSTLY ON HIGHER TERRAIN...INTO THIS EVE AND AGAIN SAT AFTN. NO SIGNIFICANT AVIATION HAZARDS ANTICIPATED NEXT 24 HOURS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43 .FIRE WEATHER... NO MAJOR FIRE WEATHER RELATED HAZARDS EXPECTED THROUGH AT LEAST MIDDAY SUNDAY...JUST A FEW HIGH BASED AFTERNOON AND EARLY EVE SHOWERS AND GENERALLY SHORT LIVED THUNDERSTORMS FROM MAINLY THE CONTINENTAL DIVIDE TO THE ARIZONA BORDER...AND OVER THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS. HIGH PRESSURE ALOFT WILL PERSIST SAT AND SUN...BUT WILL SLOWLY SHIFT EASTWARD ACROSS NM AS A MAJOR TROUGH CREEPS CLOSER TO THE WEST COAST. MOISTURE IS STILL FORECAST TO SLOWLY INCREASE FROM THE SOUTH...FIRST ACROSS WEST NM STARTING ESPECIALLY SUN AND MON THEN SLOWLY SPREADING EAST. THIS TO BRING A DAY TO DAY INCREASE IN THE POTENTIAL FOR SHOWERS AND STORMS OVER MAINLY THE WEST HALF OF THE STATE...INITIALLY FAVORING THE HIGHER TERRAIN. DAYTIME TEMPERATURES WILL RECOVER TO THE 7 TO 15 DEGREE ABOVE NORMAL RANGE RANGE SUN...A LITTLE BIT LESS SO SAT. THEY WILL BE CLOSER TO NORMAL VALUES WEST. VENTILATION MAY RANGE FROM POOR TO FAIR WEST WITH BETTER CONDITIONS TO THE EAST. THE UPPER TROUGH WHICH WILL BE AIDING THE SLOW AIR MASS MOISTENING WILL ENCOURAGE SOME INCREASE IN SOUTHERLY WINDS AHEAD OF IT ACROSS EASTERN PLAINS BY EARLY NEXT WEEK...BUT MORE BREEZY THAN WINDY. WETTING RAINS SHOULD TEND TO FAVOR WESTERN AND CENTRAL AREAS. VENTILATION SHOULD IMPROVE OVERALL DURING THIS PERIOD. EXTENDED FORECAST MODELS SEEM TO BE FAIRLY SIMILAR DURING THE MID TO LATE WEEK PERIOD WITH A STRONG TROUGH IMPACTING THE CENTRAL AND SOUTHERN ROCKIES. WINDS ARE EXPECTED TO DRAMATICALLY INCREASE... ESPECIALLY THU. THE MODELS HINT AT A SLIGHT POTENTIAL FOR DRY LINE STORM ACTIVITY WED OR WED NIGHT ACROSS THE EASTERN PLAINS...BUT THE MORE OPEN THIS TROUGH IS THE LESS THE SEVERE RISK. AS THE TROUGH PASSES THERE MAY EVEN BE SOME HIGH MOUNTAIN SNOWFALL ACROSS THE NORTHERN MTNS. THEREAFTER A SHARP DRYING AND COOLING TREND BY FRI. FORECAST HAINES VALUES REMAIN FAIRLY LOW DURING THIS PERIOD HOWEVER AND VENTILATION SHOULD BE GOOD TO EXCELLENT. OVERNIGHT FREEZING TEMPERATURES IN THE NORTHERN MOUNTAINS AND SOME OF THE NORTHERN VALLEYS ARE POSSIBLE. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 AM MDT FRI SEP 30 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 532 AM MDT FRI SEP 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346277, 346278, 346279, 346280, 346281, 346282, 346283, 346284, 346285, 346286, 346287, 346288, 346289, 346290, 346291, 346292, 346293, 346294, 346295, 346296, 346297, 346298, 346299, 346300, 346301, 346302, 346303, 346304, 346305, 346306, 346307, 346308, 346309, 346310, 346311, 346312.